South Dakota, 2010

Tornado and Hail in South Dakota, May 22, 2010

May 22, 2010 · NWS UNR · 5 events in 2 counties and zones

Large hail and strong wind gusts accompanied a severe thunderstorm over southern Todd and Tripp Counties. A tornado crossed the town of Winner, causing minor damage in town and destroying two barns east of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail and strong wind gusts accompanied a severe thunderstorm over southern Todd and Tripp Counties. A tornado crossed the town of Winner, causing minor damage in town and destroying two barns east of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 2:05 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, May 22, 2:05 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT SAT MAY 22 2010

.DISCUSSION...WATER VAPOR SHOWS UPR LOW OVR SRN ID WITH JET STREAK
NOSING THRU WRN WY. SFC MAPS SHOWS LOW CENTER EAST KIEN WITH TROF
EXTENDING NWD JUST EAST OF A KPHP TO LEMMON LINE. SOME CONVECTION
HAS BEGUN ACRS NERN INTO FAR WRN SD BEHIND THE TROF WHERE CAP HAS
ERODED AND UPR SUPPORT HAS INCREASED WITH APPROACHING JET STREAK.

LATE AFTN/TONIGHT...SCT CONVECTION WILL PROGRESS EWD AS CAP SLOWLY
ERODES AND SFC TROF ADVANCES EWD. WITH SFC BOUNDARY HAVING PUSHED
EAST OF ALL BUT OUR SCNTRL SD ZONES...THE BEST SVR THREAT MAY BE
SHIFTING MORE EAST OF OUR CWFA. HOWEVER...MLCAPE OF 1000-2000J/KG
DOES EXIST BEHIND THE TROF INTO WRN SD AND BULK SHEAR IS MORE THAN
SUFFICIENT FOR SUPERCELLS SO WE'RE NOT OUT OF THE WOODS QUITE YET.
TORNADIC THREAT HOWEVER DOES LOOK TO BE MOSTLY EAST OF OUR AREA. IF
CAP IS TO BREAK ACRS SCNTRL SD WHERE THEY WILL SIT ALONG AND JUST
EAST OF THE BOUNDARY...ISOLATED TORNADOES MAY STILL BE POSSIBLE.
SHOULD SVR STORMS DEVELOP...THE SVR THREAT SHOULD DIMINISH LATER
THIS EVE WITH STORMS BECOMING MORE ELEVATED IN NATURE.

SUNDAY...SFC HIGH BUILDS INTO THE AREA WITH SHORT WAVE RIDGE PASSING
OVERHEAD. MUCH OF THE DAY SHOULD BE DRY...ALTHOUGH COULD SEE A FEW
LATE AFTN STORMS IN NERN WY AND THE BLKHLS AS SE BL FLOW BEGINS TO
INCREASE.

SUNDAY NIGHT AND MONDAY WILL SERVE UP MORE THUNDERSTORMS. FIRST
WAVE OF THUNDERSTORMS WILL COME SUNDAY NIGHT AS LOW LEVEL JET
TAKES AIM AT WRN SD WITH 850-700MB THETA-E ADVECTION OF 3-5C/HR.
STEEP LAPSE RATES...WITH MUCAPE AROUND 500J/KG. THREAT OF HEAVY
RAIN. WITH STREAMS RUNNING HIGH MAY NEED A FLOOD WATCH WITH LATER
FORECASTS. NEGATIVE TILTED SHORTWAVE THEN LIFTS THROUGH EASTERN
WYOMING LATE MONDAY...BRINGING MORE TSRA.

EXTENDED...A PERSISTENT UPPER LEVEL TROF OVER THE WESTERN CONUS
WILL KEEP ACTIVE SOUTHWESTERLY FLOW ALOFT OVER OUR AREA THROUGH MUCH
OF NEXT WEEK. WITH WEAK SHORTWAVE ENERGY EJECTING OUT OF THE
TROF...WILL KEEP PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH THURSDAY. COULD SEE A BREAK IN ACTIVITY FOR
MOST AREAS ON TUESDAY AS A DRY SLOT IS PROJECTED TO SLIDE ACROSS.
TEMPERATURES WILL GENERALLY BE CLOSE TO SEASONAL AVERAGES EARLY NEXT
WEEK WITH A WARMING TREND TOWARD LATE NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH
OF THE AREA...WITH SOME STRONG STORMS POSSIBLE LATE THIS AFTERNOON
AND EVENING...MAINLY ACROSS CENTRAL AND SOUTHERN SOUTH DAKOTA. IN
THE WAKE OF THE STORMS...SOME MVFR CEILINGS MAY BE FOUND ACROSS
HIGHER ELEVATIONS OF NORTHEAST WYOMING AND ACROSS THE BLACK HILLS
LATE TONIGHT INTO SUNDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/RUDGE
Hazardous weather outlook, May 22, 11:13 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1113 AM MDT SAT MAY 22 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1113 AM MDT (1213 PM CDT) SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL LIFT ACROSS WESTERN SOUTH DAKOTA
TODAY...AND WILL BRING THUNDERSTORMS THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTH DAKOTA PLAINS...MAINLY EAST OF A LINE FROM LEMMON TO RAPID
CITY TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE AREA SUNDAY NIGHT AND MONDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS MUCH OF WESTERN SOUTH
DAKOTA. THERE IS ALSO A THREAT OF HEAVY RAINFALL. WITH AREA RIVERS
AND STREAMS RUNNING HIGH...LOCALIZED FLOODING IS POSSIBLE.

UNSETTLED WEATHER WILL CONTINUE TUESDAY THROUGH THURSDAY WITH
A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE SOUTH DAKOTA PLAINS THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 22, 5:42 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SAT MAY 22 2010

SDZ002-012-013-025-072-073-230030-
BUTTE SD-NORTHERN FOOT HILLS SD-NORTHERN MEADE CO PLAINS SD-PERKINS
SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
542 PM MDT SAT MAY 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...
NORTHWESTERN MEADE...SOUTHEASTERN BUTTE AND SOUTHWESTERN PERKINS
COUNTIES UNTIL 630 PM MDT...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALE...OR 13 MILES NORTHEAST OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUD BUTTE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARPENTER
Local storm report, May 22, 5:44 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT SAT MAY 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             9 NW RED SCAFFOLD       44.86N 101.98W
05/22/2010  E1.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

WETENKAMP
Special weather statement, May 22, 6:11 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT SAT MAY 22 2010

SDZ013-014-031-032-073-230100-
HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
611 PM MDT SAT MAY 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...
SOUTHEASTERN MEADE...WESTERN HAAKON AND SOUTHWESTERN ZIEBACH COUNTIES
UNTIL 700 PM MDT...

AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WASTA...OR 36 MILES WEST OF
PHILIP...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CREIGHTON...
  PLAINVIEW...
  BRIDGER...
  HOWES...
  RED SCAFFOLD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 94 AND
107...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARPENTER
Special weather statement, May 22, 6:17 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT SAT MAY 22 2010

SDZ012-013-024-025-072-073-230100-
BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-NORTHERN
MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
617 PM MDT SAT MAY 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE...WESTERN MEADE
AND SOUTHEASTERN BUTTE COUNTIES UNTIL 700 PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TILFORD...OR 7 MILES SOUTHEAST OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAR BUTTE STATE PARK...
  VALE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND
43...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARPENTER
Local storm report, May 22, 6:34 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT SAT MAY 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 W DUPREE              45.05N 101.65W
05/22/2010  E0.88 INCH       ZIEBACH            SD   PUBLIC

&&

WETENKAMP
Special weather statement, May 22, 6:45 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT SAT MAY 22 2010

SDZ031-032-042-043-230130-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
645 PM MDT SAT MAY 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...
NORTHEASTERN SHANNON...HAAKON AND WESTERN JACKSON COUNTIES UNTIL 730
PM MDT...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CEDAR PASS...OR 24 MILES WEST OF KADOKA...
MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILIP...
  CACTUS FLAT...
  MINUTEMAN MISSILE SITE...
  COTTONWOOD...
  BILLSBURG...
  MILESVILLE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 120 AND
138...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARPENTER

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Todd

When
May 22, 7:11 PM CST to 7:16 PM CST
Where
Todd County, 19.47 mi ESE of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.000, -100.578

Hail, Tripp

When
May 22, 7:45 PM CST
Where
Tripp County, 3.74 mi SSE of Carter
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.331, -100.169

Golfball sized hail broke windows and skylights.

Thunderstorm Wind, Tripp

When
May 22, 8:02 PM CST
Where
Tripp County, Winner
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.370, -99.870

A storm chaser estimated wind gusts around 75 mph from a thunderstorm rear flank downdraft.

Hail, Tripp

When
May 22, 8:04 PM CST
Where
Tripp County, Witten
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.430, -100.080

Tornado, Tripp

When
May 22, 8:11 PM CST to 8:22 PM CST
Where
Tripp County, 0.43 mi NNE of Winner to 1.98 mi E of (Icr)winner Airport
Rating
EF2
Path length
2.85 mi
Path width
150 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
43.376, -99.866

A tornado tracked along East 3rd Street in Winner, blowing down carports, trees, and tractor-trailers. A large barn was destroyed east of Winner; the curved roof was blown off in one piece and tossed across a corral. Another machine shed was blown apart. Based on the extent of the damage, wind speeds were estimated around 75 mph through town with peak winds 95 to 115 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for South Dakota, 2010Warnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223462, 223464, 223463, 234585, 234196.